What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Aug 18, 6:06 PM CST, 2 hours 39 minutes earlier.
Area forecast discussion, Aug 18, 6:06 PM CST, 2 hours 39 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
806 PM EDT Sun Aug 18 2024
...New UPDATE...
.UPDATE...
Issued at 804 PM EDT Sun Aug 18 2024
Increased rain chances through the evening to account for
convection moving in from central AL/GA. Added severe wording to
the zones to correspond with the severe thunderstorm watch through
6Z.
&&
.NEAR TERM...
(Through Monday)
Issued at 324 PM EDT Sun Aug 18 2024
The main concern will be the prospect of strong to severe
thunderstorms from this evening into the early morning hours on
Monday. There is a Slight Risk (Level 2 of 5) of severe
thunderstorms along and north of a line from Destin to Valdosta,
with a Marginal Risk (Level 1 of 5) south of there.
Thunderstorms are popping off this afternoon over northern
Alabama, in the base of an upper trough and along a wind shift
preceding a cold front back to the north. The upper trough will
move east to the GA coast by Monday afternoon, causing northwest
flow aloft to increase across the Southeast States.
South of the front, the air mass is exhibiting moderate to strong
convective instability. The latest SPC mesoanalysis shows a large
area of surface-based CAPE of 3000-4000 J/kg from northern
Alabama all the way into the FL Panhandle and Big Bend. This same
large area is also exhibiting very high DCAPE values, indicating
lots of downdraft potential with storms that will already be
pushing pretty quickly across the landscape. Deep-layer shear will
also be enhanced by SW-W low-level flow, beneath strengthening NW
flow aloft. So expect storms to organize into clusters that will
be driven along by convective cold-pool effects. Strong damaging
wind gusts will be the convective mode of concern.
The consensus of CAMS guidance is that a leading cluster of
storms will push southeastward from east-central Alabama across
southwest Georgia during the evening hours. A leftover boundary is
likely to be leftover along the southwest flank of the leading
cluster's track. This will be a focus for some overnight
redevelopment, perhaps over southeast Alabama, with the next-
generation cluster moving southeast into the eastern Panhandle and
the FL Big Bend during the wee hours of Monday morning. There
could be a short-lived and transient tornado threat if the low-
level wind profile gets enhanced by an evening interaction with
the seabreeze, or if the the low-level flow can get sufficiently
enhanced near the leftover overnight boundary.
The cold front will push through far south Georgia and the FL Big
Bend on Monday afternoon. This will act as a focus for afternoon
redevelopment of thunderstorms, especially from the Forgotten
Coast to the Suwannee Valley.
&&
.SHORT TERM...
(Monday night through Tuesday night)
Issued at 324 PM EDT Sun Aug 18 2024
The cold front is expected to complete its passage through the
rest of our Florida counties during the night. Some showers and
thunderstorms may linger ahead of the front along the coast but is
expected to clear out soon thereafter. Behind the cold front, dry
air will begin to filter in, with dew points dropping to the low
60s by Tuesday afternoon. However, temperatures will remain warm
in the mid to upper 90s and overnight lows in the low 70s. A large
upper level trough will hold over our region for the short term,
keeping our winds light and northerly, and with the drier air in
place, mostly clear skies are expected for Tuesday.
&&
.LONG TERM...
(Wednesday through Saturday)
Issued at 324 PM EDT Sun Aug 18 2024
For the long term, the upper level trough begins to lift to the
north as an upper level ridge extends from the west. This will
lead to a moisture increase, allowing for rain chances to return
to the forecast. The weakening in the trough may produce a cutoff
low that will pull in more moisture from the Gulf as it
retrogrades west at the end of the term. Overall, PoPs gradually
increase for the end of the week heading into the weekend, for
mainly our Florida counties. PoPs are about 50-60 percent for
areas along and south of I-10, with lower PoPs to the north.
Temperatures will generally be in the low to mid-90s for the highs
and low 70s for the overnight lows.
&&
.AVIATION...
(00Z TAFS)
Issued at 750 PM EDT Sun Aug 18 2024
Clusters of thunderstorms are currently moving southeast across SE
Alabama and SW Georgia. Those are expected to impact area
terminals over the next few hours. Further redevelopment is
expected overnight near the Florida coastline, depending on where
leftover boundaries from the first cluster set up. So the main
challenge is reflecting the important trends in thunderstorm
development and coverage. Afternoon thunderstorms are possible
along the boundary tomorrow, primarily impacting VLD and TLH.
&&
.MARINE...
Issued at 324 PM EDT Sun Aug 18 2024
Westerly winds will increase this afternoon and through the night
into Monday as a cold front will pass through. Winds are expected
to be around cautionary criteria with seas around 2 to 4 feet
tonight into Monday for our nearshore waters. Ahead of the front,
showers and thunderstorms are likely with gusty erratic winds
within and around the storms. Following the frontal passage, seas
will subside and winds will become easterly towards the end of the
week. As is common with easterly flow, overnight surges can be
expected for the start of the weekend.
&&
.FIRE WEATHER...
Issued at 324 PM EDT Sun Aug 18 2024
An uncommon summer cold front will make its way south across the
districts on Monday. It will be preceded tonight and Monday by
thunderstorms with strong downburst wind gusts. The front will
exit the districts on Monday night, leaving behind a seasonably
hot but dry air mass for Tuesday and Wednesday. Otherwise,
stronger breezes associated with the front will contribute to high
afternoon dispersion on Monday and Tuesday.
&&
.HYDROLOGY...
Issued at 324 PM EDT Sun Aug 18 2024
The Flood Warning for Madison County continues as there has been
little change in the areal flooding there. Flooding in southeast
Madison is likely to continue the upcoming work week. New flooded
areas remain possible as water continues to slowly move to the
south and east across Madison County.
The slow-responding Suwannee is in the process of a prolonged and
flat crest in minor flood. The latest river forecasts call for a
very slow fall through minor flood stage over the next 7 days.
Shower and thunderstorms are possible this evening into Monday,
but rainfall totals don't appear to be enough to cause any new
flooding issues. Drier conditions are anticipated Tuesday and
Wednesday before a wetter pattern attempts to develop later in the
work week.
&&
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not requested. However, spotters are always
encouraged to safely report significant weather conditions when they
occur by calling the office or tweeting us @NWSTallahassee.
&&
.PRELIMINARY POINT TEMPS/POPS...
Tallahassee 75 94 73 94 / 50 40 0 0
Panama City 78 94 75 94 / 70 30 0 0
Dothan 72 94 70 93 / 70 0 0 0
Albany 72 95 70 94 / 60 0 0 0
Valdosta 74 93 72 94 / 50 30 0 0
Cross City 77 91 75 94 / 20 70 20 20
Apalachicola 79 93 77 93 / 50 60 10 10
&&
.TAE WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk until 4 AM EDT /3 AM CDT/ Monday for
FLZ114.
GA...None.
AL...None.
GM...None.
&&
NEAR TERM...Haner
SHORT TERM...Montgomery
LONG TERM....Montgomery
AVIATION...Oliver
MARINE...Montgomery
FIRE WEATHER...Haner
HYDROLOGY...HanerIn the hours before
Special weather statement, Aug 18, 8:01 PM CST, 44 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
901 PM CDT Sun Aug 18 2024
ALZ066-068-069-FLZ011-190245-
Dale AL-Geneva AL-Houston AL-Jackson FL-
901 PM CDT Sun Aug 18 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHERN DALE...EASTERN
GENEVA...HOUSTON AND NORTHWESTERN JACKSON COUNTIES THROUGH 945 PM
CDT...
At 901 PM CDT, Doppler radar was tracking a strong thunderstorm over
Newton, or 8 miles east of Daleville, moving southeast at 35 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Daleville, Cottonwood, Dothan, Ozark, Graceville, Fort Novosel,
Taylor, Midland City, Kinsey, Ashford, Slocomb, Cowarts, Newton,
Webb, Pinckard, Malvern, Rehobeth, Grimes, Avon, and Napier Field.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
southeastern Alabama...and the Panhandle of Florida.
&&
LAT...LON 3144 8554 3136 8542 3131 8542 3131 8536
3114 8510 3091 8545 3099 8551 3099 8550
3100 8551 3130 8573 3142 8567
TIME...MOT...LOC 0201Z 314DEG 32KT 3132 8558
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
16-WORSTERSpecial weather statement, Aug 18, 8:04 PM CST, 41 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
1004 PM EDT Sun Aug 18 2024
ALZ069-FLZ011-016-GAZ155>157-190300-
Houston AL-Gadsden FL-Jackson FL-Decatur GA-Seminole GA-Grady GA-
1004 PM EDT Sun Aug 18 2024
...STRONG THUNDERSTORMS WILL IMPACT SOUTHEASTERN HOUSTON...
NORTHEASTERN JACKSON...NORTHEASTERN GADSDEN...DECATUR...SOUTHWESTERN
GRADY AND SEMINOLE COUNTIES THROUGH 1100 PM EDT/1000 PM CDT/...
At 1003 PM EDT/903 PM CDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 8 miles west of
Donalsonville to 7 miles northwest of Whigham. Movement was southeast
at 15 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Bainbridge, Donalsonville, Whigham, West Bainbridge, Chattahoochee,
Sneads, Grand Ridge, Attapulgus, Iron City, Climax, Brinson, Bascom,
Crosby, Recovery, Lovedale, Laingkat, Calvary, Dellwood,
Donaldsonville A/P, and Nickleville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 200 AM EDT/100 AM
CDT/ for southeastern Alabama...Big Bend and the Panhandle of
Florida...and southwestern Georgia.
&&
LAT...LON 3105 8444 3068 8420 3068 8430 3067 8430
3072 8504 3108 8518
TIME...MOT...LOC 0203Z 337DEG 15KT 3102 8502 3098 8440
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
16-WORSTERSpecial weather statement, Aug 18, 8:24 PM CST, 21 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
1024 PM EDT Sun Aug 18 2024
FLZ017>019-GAZ157>159-190330-
Inland Jefferson FL-Madison FL-Leon FL-Brooks GA-Grady GA-Thomas GA-
1024 PM EDT Sun Aug 18 2024
...STRONG THUNDERSTORMS WILL IMPACT JEFFERSON...NORTHEASTERN LEON...
SOUTHWESTERN MADISON...SOUTHERN GRADY...SOUTHERN THOMAS AND
SOUTHWESTERN BROOKS COUNTIES THROUGH 1130 PM EDT...
At 1024 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Cairo to 8 miles south of Thomasville to
near Boston. Movement was southeast at 40 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Monticello, Cairo, Thomasville, Madison, Boston, Whigham, Greenville,
Alma, Dills, Grooverville, Ebb, Lamont, Everett, Nash, Rocky Hill,
Miccosukee, Drifton, Casa Blanco, Princes Still, and Waukeenah.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 200 AM EDT for
Big Bend Florida...and south central and southwestern Georgia.
&&
LAT...LON 3031 8366 3041 8405 3091 8438 3093 8438
3088 8404 3089 8391 3037 8331
TIME...MOT...LOC 0224Z 324DEG 33KT 3080 8416 3072 8396 3075 8372
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
16-WORSTERLocal storm report, Aug 18, 8:28 PM CST, 17 minutes before
Preliminary Local Storm Report
National Weather Service Tallahassee FL
1028 PM EDT Sun Aug 18 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0857 PM Tstm Wnd Dmg 1 SW Shingler 31.57N 83.80W
08/18/2024 Worth GA 911 Call Center
A pecan tree limb was blown down onto
Highway 112.
&&Local storm report, Aug 18, 8:40 PM CST, 5 minutes before
Preliminary Local Storm Report
National Weather Service Tallahassee FL
1040 PM EDT Sun Aug 18 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0957 PM Tstm Wnd Dmg Ochlocknee 30.98N 84.05W
08/18/2024 Thomas GA 911 Call Center
Tree down in Ochlocknee.
1015 PM Tstm Wnd Dmg Thomasville 30.84N 83.98W
08/18/2024 Thomas GA 911 Call Center
Tree down in Thomasville.
&&Local storm report, Aug 18, 8:45 PM CST, 0 minutes before
Preliminary Local Storm Report
National Weather Service Tallahassee FL
1045 PM EDT Sun Aug 18 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1025 PM Tstm Wnd Dmg Cairo 30.88N 84.21W
08/18/2024 Grady GA Public
Several large tree limbs down and blowing
around in Cairo.
&&